A note on the minimal binary linear code

  • Deng Tang
  • Xia LiEmail author
Part of the following topical collections:
  1. on Special Issue on Sequences and Their Applications


Due to the wide applications in communications, data storage and cryptography, linear codes have received much attention in the past decades. As a subclass of linear codes, minimal linear codes can be used to construct secret sharing with nice access structure. The objective of this paper is to construct new classes of minimal binary linear codes with \(w_{\min \limits }/w_{\max \limits }\leq 1/2\) from preferred binary linear codes, where \(w_{\min \limits }\) and \(w_{\max \limits }\) denote the minimum and maximum nonzero Hamming weights in \(\mathcal {C}\) respectively. Firstly, we introduce a concept called preferred binary linear codes and a class of minimal binary linear codes with \(w_{\min \limits }/w_{\max \limits }\leq 1/2\) can be deduced from preferred binary linear codes. As an application of preferred binary linear codes, we get a new class of six-weight minimal binary linear codes with \(w_{\min \limits }/w_{\max \limits }< 1/2\) from a known class of five-weight preferred binary linear codes. Secondly, by employing vectorial Boolean functions, we construct two new classes of preferred binary linear codes and, consequently, these two new classes of preferred binary linear codes can generate two new classes of minimal binary linear codes with \(w_{\min \limits }/w_{\max \limits }\leq 1/2\) and large minimum distance.


Linear codes Minimal codes Boolean functions Preferred binary linear codes 

Mathematics Subject Classification (2010)

06E30 11T71 94A60 



We would like to thank the anonymous reviewers for their valuable suggestions and comments, which improved the quality of our paper. The work of Deng Tang was supported by the National Natural Science Foundation of China (grants 61872435 and 61602394).


  1. 1.
    Anderson, R.J., Ding, C., Helleseth, T., Kløve, T.: How to build robust shared control systems. Des. Codes Cryptogr. 15(2), 111–124 (1998). MathSciNetCrossRefGoogle Scholar
  2. 2.
    Ding, K., Ding, C.: A class of two-weight and three-weight codes and their applications in secret sharing. IEEE Trans. Inf. Theory 61(11), 5835–5842 (2015). MathSciNetCrossRefGoogle Scholar
  3. 3.
    Ding, C., Wang, X.: A coding theory construction of new systematic authentication codes. Theor. Comput. Sci. 330(1), 81–99 (2005). MathSciNetCrossRefGoogle Scholar
  4. 4.
    Delsarte, P., Levenshtein, V. I.: Association schemes and coding theory. IEEE Trans. Inf. Theory 44(6), 2477–2504 (1998). MathSciNetCrossRefGoogle Scholar
  5. 5.
    Ashikhmin, A., Barg, A.: Minimal vectors in linear codes. IEEE Trans. Inf. Theory 44(5), 2010–2017 (1998)MathSciNetCrossRefGoogle Scholar
  6. 6.
    Ding, C.: Linear codes from some 2-designs. IEEE Trans. Inf. Theory 61(6), 3265–3275 (2015). MathSciNetCrossRefGoogle Scholar
  7. 7.
    Tang, C., Li, N., Qi, Y., Zhou, Z., Helleseth, T.: Linear codes with two or three weights from weakly regular bent functions. IEEE Trans. Inf. Theory 62(3), 1166–1176 (2016)MathSciNetCrossRefGoogle Scholar
  8. 8.
    Tang, C., Qi, Y., Huang, D.: Two-weight and three-weight linear codes from square functions. IEEE Commun. Lett. 20(1), 29–32 (2016). CrossRefGoogle Scholar
  9. 9.
    Heng, Z., Yue, Q.: A class of binary linear codes with at most three weights. IEEE Commun. Lett. 19(9), 1488–1491 (2015). CrossRefGoogle Scholar
  10. 10.
    Heng, Z., Yue, Q., Li, C.: Three classes of linear codes with two or three weights. Discret. Math. 339(11), 2832–2847 (2016). MathSciNetCrossRefGoogle Scholar
  11. 11.
    Chang, S., Hyun, J. Y.: Linear codes from simplicial complexes. Linear codes from simplicial, pp. 1–15 (2017)MathSciNetCrossRefGoogle Scholar
  12. 12.
    Ding, C., Heng, Z., Zhou, Z.: Minimal binary linear codes. IEEE Transactions on Information Theory (2018)Google Scholar
  13. 13.
    Zhang, W., Yan, H., Wei, H.: Four families of minimal binary linear codes with w min/w max ≤ 1/2. Appl. Algebra Eng. Commun. Comput. 30(2), 175–184 (2019)CrossRefGoogle Scholar
  14. 14.
    Bartoli, D., Bonini, M.: Minimal linear codes in odd characteristic. IEEE Trans. Inf. Theory 65(7), 4152–4155 (2019)MathSciNetCrossRefGoogle Scholar
  15. 15.
    Bonini, M., Borello, M.: Minimal linear codes arising from blocking sets. arXiv:1907.04626 (2019)
  16. 16.
    Heng, Z., Ding, C., Zhou, Z.: Minimal linear codes over finite fields. Finite Fields Appl. 54, 176–196 (2018)MathSciNetCrossRefGoogle Scholar
  17. 17.
    Ding, C.: A construction of binary linear codes from Boolean functions. Discret. Math. 339(9), 2288–2303 (2016). MathSciNetCrossRefGoogle Scholar
  18. 18.
    Li, C., Yue, Q., Fu, F. W.: A construction of several classes of two-weight and three-weight linear codes. Applicable Algebra in Engineering, Communication and Computing, pp. 1–20 (2016)MathSciNetCrossRefGoogle Scholar
  19. 19.
    Mesnager, S.: Linear codes with few weights from weakly regular bent functions based on a generic construction. Cryptography and Communications, pp. 1–14. (2015)MathSciNetCrossRefGoogle Scholar
  20. 20.
    Xu, G., Cao, X., Xu, S.: Two classes of p-ary bent functions and linear codes with three or four weights. Cryptogr. Commun. 9(1), 117–131 (2017)MathSciNetCrossRefGoogle Scholar
  21. 21.
    Zhou, Z., Li, N., Fan, C., Helleseth, T.: Linear codes with two or three weights from quadratic bent functions. Des. Codes Cryptogr. 81(2), 283–295 (2016). MathSciNetCrossRefGoogle Scholar
  22. 22.
    Nyberg, K.: Perfect Nonlinear S-Boxes. In: Advances in Cryptology<a̱EUROCRYPT< 91, pp. 378–386. Springer (1991)Google Scholar
  23. 23.
    Carlet, C., Ding, C.: Nonlinearities of S-boxes. Finite Fields Appl. 13(1), 121–135 (2007)MathSciNetCrossRefGoogle Scholar
  24. 24.
    Wadayama, T., Hada, T., Wakasugi, K., Kasahara, M.: Upper and lower bounds on maximum nonlinearity of n-input m-output Boolean function. Des. Codes Crypt. 23(1), 23–34 (2001)MathSciNetCrossRefGoogle Scholar
  25. 25.
    Tang, D., Carlet, C., Zhou, Z.: Binary linear codes from vectorial Boolean functions and their weight distribution. Discret. Math. 340(12), 3055–3072 (2017)MathSciNetCrossRefGoogle Scholar

Copyright information

© Springer Science+Business Media, LLC, part of Springer Nature 2019

Authors and Affiliations

  1. 1.School of MathematicsSouthwest Jiaotong UniversityChengduChina
  2. 2.State Key Laboratory of CryptologyBeijingChina
  3. 3.Department of MathematicsNanjing University of Aeronautics and AstronauticsNanjingChina

Personalised recommendations